Indiana, 2003

Flash Flooding and Flooding in Indiana, September 1 to 3, 2003

September 1 to 3, 2003 · NWS IND · 47 events in 34 counties and zones

Record rainfall event occurred across central Indiana starting in the evening of August 31 and continuing through the morning of September 2. The heaviest rain occurred along an axis from Vigo to Clay to Putnam to Hendricks to Marion to Hamilton to Madison, Delaware and Randolph counties.

Where it happened

Every event with a place to put it; 47 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Record rainfall event occurred across central Indiana starting in the evening of August 31 and continuing through the morning of September 2. The heaviest rain occurred along an axis from Vigo to Clay to Putnam to Hendricks to Marion to Hamilton to Madison, Delaware and Randolph counties. Many spots near the axis received 8 to 10 inches over the 30 hour period. This resulted in widespread flash flooding and flooding along small creeks. There were numerous evacuations from homes and rescues from vehicles. Many schools were closed. Many neighborhoods that never saw flooding before were flooded. There were also hundreds of flooded basements. The National Guard was activated to help with road closings and rescues at the request of the city of Indianapolis. The flooding continued through the early morning of September 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 1, 2:10 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 1, 2:10 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 AM EST MON SEP 1 2003

OBVIOUS CHALLENGE TO THIS FCST IS TIMING/CVRG OF PRECIP THE NEXT 24
HOURS ALONG WITH QPF AS DEEP MOIST ASSOCIATED WITH THE REMNANTS OF
TROPICAL STORM GRACE CONTS TO SURGE NORTHEASTWARD AND QUASI-STNRY
FNT REMAINS ACRS CNTRL INDIANA. SVR WX ALSO A CONCERN ESP ACRS THE
SRN TWO-THIRDS OF THE FA WITH DECENT SHEAR AND A FEW BREAKS IN THE
OVC AS YESTERDAY EXPECTED TO PRODUCE LIS TO -4 AND CAPES TO 1200
J/KG THIS AFT AND EVE. EARLY MRNG KIND-88D LOOP WAS SHOWING A SHIELD
OF RN ACRS ALL BUT OUR SRN MOST TIER OF COUNTIES WITH HVY TRWS FM
GREENFIELD TO BLOOMINGTON. SFC ANLYS HAD THE STNRY FNT FM ABOUT
HUF-IND-CVG AT 07Z. MEANWHILE...UA PATTERN HAD THE REMNANTS OF GRACE
LIFTING N ACRS ERN TX...A TROF ACRS THE CNTRL PLAINS AND FAST W FLOW
ACRS THE LWR GT LKS/OH VLY. KIND-88D RAINFALL ESTIMATES FOR THE LAST
24 HOURS WERE AROUND AN INCH WITH SIGNIFICANTLY HIGHER AMOUNTS (AS
HIGH AS 4-5 INCHES LOCALLY) ACRS WCNTRL AND SW PARTS OF THE FA.

MODELS IN FAIR AGREEMENT ON OVERALL EVOLUTION OF THE CURRENT
SYNOPTIC PATTERN WITH THE MOST CONSISTANT GFS PREFERED PER THE
PMDHMD DISCUSSION ESP REGARDING THE SLIGHTLY FURTHER S PLACEMENT OF
THE FNT TNGT. AT ANY RATE MODELS CONT TO KEEP STNRY FNT ACRS THE FA
WHILE SLOWLY SAGGING IT S TNGT AS A WAVE MOVES ALONG THE FNT DURING
THE EVE. WITH FNT IN PLACE...TROPICAL MOIST PLUME FM GRACE...DECENT
SHEAR INCLUDING LOW LVL JET TO 35 MPH ACRS SRN FA AND SEVERAL UPR
IMPULSES EJECTING NE FM GRACE MOVING ACRS...EXPECT HEAVY RN THREAT
THROUGH TNGT. AREA IN RIGHT REAR QUAD OF 115 KT 250 MB JET MOVING
ACRS THE GT LKS WL ALSO LIKELY CONTRIBUTE TO HVY RN POTENTIAL.
ACTIVITY LIKELY TO SUBSIDE ACRS NRN FA TNGT AS FNT...UVM FIELD AND
DEEP MOIST SAG S. BUT WL NOT SPLIT HAIRS AND KEEP FFA ACRS ENTIRE FA
THROUGH TGNT AS PER ONGOING FCST. ANY BREAKS IN THE CLDS AS WAS THE
CASE YESTERDAY WL INCRS SVR POTENTIAL. HVY RN THREAT COULD EVEN CONT
THROUGH TUES ACRS THE S AS DEEP MOIST AND LIFT CONT. BY TUES
NGT...UPR LOW TO PIVOT E ACRS THE GT LKS WL KICK WEAKENING REMNANTS
OF GRACE AND FNT SE OF THE FA.

MOS TEMPS IN PRETTY GOOD AGREEMENT AND WL STICK CLOSE AS THEY APPEAR
TO HANDLE THE DEW PTS AS WELL AS CLD CVR FAIRLY WELL.

.IND...FFA FOR ALL OF CNTRL INDIANA THROUGH 7 AM EST TUESDAY.

KOCH
Hazardous weather outlook, Sep 1, 4:18 AM EST, 1 hour 37 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 AM EST MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH HEAVY RAIN
AND FLOODING POSSIBLE. SEVERE THUNDERSTORMS WITH DAMAGING
WINDS...HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE THROUGH THIS
EVENING MAINLY ALONG AND SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...TUESDAY NIGHT AND
WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED AS OF THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECCESSARY TODAY AND THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

The radar

The Indianapolis radar (KIND), 21 km away, was scanning. The volume nearest the first event began at 10:52 UTC.

Open the radar archive at this moment

Event by event

33 flood, 14 flash flood. Local standard time, as filed.

Flash Flood, Hendricks

When
September 1, 5:55 AM EST to 9:00 AM EST
Where
Hendricks County, Countywide
Property damage
$2.5 million
Reported by
LAW ENFORCEMENT
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Flash Flood, Madison

When
September 1, 6:20 AM EST to 9:00 AM EST
Where
Madison County, Countywide
Property damage
$2.5 million
Reported by
LAW ENFORCEMENT
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flash Flood, Putnam

When
September 1, 6:25 AM EST to 9:00 AM EST
Where
Putnam County, Countywide
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Flash Flood, Hamilton

When
September 1, 6:30 AM EST to 9:00 AM EST
Where
Hamilton County, Countywide
Property damage
$5.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Flash Flood, Marion

When
September 1, 6:35 AM EST to 9:00 AM EST
Where
Marion County, Countywide
Property damage
$5.0 million
Reported by
LAW ENFORCEMENT
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Flood, Hamilton

When
September 1, 9:00 AM EST to September 3, 3:00 AM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Flood, Hendricks

When
September 1, 9:00 AM EST to September 3, 3:00 AM EST
Where
Hendricks forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Flood, Madison

When
September 1, 9:00 AM EST to September 3, 3:00 AM EST
Where
Madison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flood, Marion

When
September 1, 9:00 AM EST to September 3, 3:00 AM EST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Flood, Delaware

When
September 1, 9:30 AM EST to September 3, 3:00 AM EST
Where
Delaware forecast zone
Property damage
$2.5 million
Reported by
LAW ENFORCEMENT
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Flood, Clay

When
September 1, 9:30 AM EST to September 3, 3:00 AM EST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

Flood, Morgan

When
September 1, 10:00 AM EST to September 3, 3:00 AM EST
Where
Morgan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Flood, Owen

When
September 1, 10:00 AM EST to September 3, 3:00 AM EST
Where
Owen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Flood, Parke

When
September 1, 10:00 AM EST to September 3, 3:00 AM EST
Where
Parke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Putnam

When
September 1, 10:00 AM EST to September 3, 3:00 AM EST
Where
Putnam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Flood, Vigo

When
September 1, 10:00 AM EST to September 3, 3:00 AM EST
Where
Vigo forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flash Flood, Randolph

When
September 1, 10:30 AM EST to 3:00 PM EST
Where
Randolph County, Countywide
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Flash Flood, Henry

When
September 1, 11:30 AM EST to 3:00 PM EST
Where
Henry County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Flood, Boone

When
September 1, 12:00 PM EST to September 3, 3:00 AM EST
Where
Boone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Flood, Montgomery

When
September 1, 12:00 PM EST to September 3, 3:00 AM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Flood, Fountain

When
September 1, 12:00 PM EST to September 3, 3:00 AM EST
Where
Fountain forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flood, Vermillion

When
September 1, 12:00 PM EST to September 3, 3:00 AM EST
Where
Vermillion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flash Flood, Hendricks

When
September 1, 12:30 PM EST to 3:00 PM EST
Where
Hendricks County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Flash Flood, Marion

When
September 1, 12:45 PM EST to 3:00 PM EST
Where
Marion County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Flash Flood, Hamilton

When
September 1, 1:00 PM EST to 3:00 PM EST
Where
Hamilton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Flash Flood, Madison

When
September 1, 1:00 PM EST to 3:00 PM EST
Where
Madison County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flash Flood, Hancock

When
September 1, 1:30 PM EST to 3:00 PM EST
Where
Hancock County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Flash Flood, Shelby

When
September 1, 2:30 PM EST to 5:00 PM EST
Where
Shelby County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

Flash Flood, Rush

When
September 1, 2:30 PM EST to 5:00 PM EST
Where
Rush County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

Flood, Clinton

When
September 1, 3:00 PM EST to September 3, 3:00 AM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Flood, Henry

When
September 1, 3:00 PM EST to September 3, 3:00 AM EST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Flood, Johnson

When
September 1, 3:00 PM EST to September 3, 3:00 AM EST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Flood, Tippecanoe

When
September 1, 3:00 PM EST to September 3, 3:00 AM EST
Where
Tippecanoe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flood, Hancock

When
September 1, 3:00 PM EST to September 3, 3:00 AM EST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Flood, Bartholomew

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Bartholomew forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Flood, Brown

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

Flood, Daviess

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Daviess forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Flood, Decatur

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Decatur forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Flood, Greene

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Flood, Jackson

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Flood, Jennings

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Jennings forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

Flood, Knox

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Knox forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Flood, Lawrence

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Lawrence forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Flood, Martin

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Martin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

Flood, Sullivan

When
September 1, 4:55 PM EST to September 3, 3:00 AM EST
Where
Sullivan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Flood, Shelby

When
September 1, 5:00 PM EST to September 3, 3:00 AM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

Flood, Rush

When
September 1, 5:00 PM EST to September 3, 3:00 AM EST
Where
Rush forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336979, 5336980, 5336981, 5336982, 5336983, 5336984, 5336985, 5336986, 5336987, 5337006, 5337007, 5336988, 5336989, 5336990, 5336991, 5336992, 5337003, 5337002, 5336993, 5336994, 5336995, 5336996, 5336998, 5336997, 5336999, 5337000, 5337001, 5337004, 5337005, 5337008, 5337009, 5337010, 5337013, 5337084, 5337014, 5337015, 5337016, 5337017, 5337018, 5337019, and more.